MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SYSTEM RED 72 REPERFUSION CATHETER; NRY

PENUMBRA, INC. PENUMBRA SYSTEM RED 72 REPERFUSION CATHETER; NRY
Catalog Number RED72KIT
Medical Device Problem Codes Break (1069); Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 02/01/2023
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.
 
Event or Problem Description
The patient was undergoing a thrombectomy procedure in the middle cerebral artery (mca) using a penumbra system red 72 reperfusion catheter (red72), neuron max 6f 088 long sheath (neuron max), a velocity delivery microcatheter (velocity), and a guidewire.It was reported that the patient¿s anatomy was tortuous.During the procedure, the physician placed the neuron max into the patient.The physician experienced resistance while advancing the red72 with the velocity through the neuron max.The physician was still able to advance the red72 to the face of the clot.Aspiration was then initiated; however, the physician noticed that the blood coming into the penumbra engine canister (canister) was foamy and decided to remove the red72.Upon removal, the physician found that the red72 was broken around the mid to distal end but remained connected by the internal coil winds.Therefore, the red72 was not used for the remainder of the procedure.The procedure was completed using a non-penumbra catheter, the same neuron max, and the same velocity.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Evaluation of the returned red72 confirmed a fracture on the catheter shaft and revealed yield marks distal to the fracture.The yield marks indicate that the device likely kinked prior to fracturing.If the red72 is advanced against resistance, damage such as a kink and subsequent fracture may occur.The root cause of the resistance could not be determined.Penumbra catheters are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.H3 other text : placeholder.

Brand Name
PENUMBRA SYSTEM RED 72 REPERFUSION CATHETER
Common Device Name
NRY
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
Manufacturer Contact
veronica farris
one penumbra place
alameda, CA 94502
5107483200
MDR Report Key16450173
Report Number3005168196-2023-00089
Device Sequence Number5416816
Product Code NRY
UDI-Device Identifier00815948023932
UDI-Public815948023932
Combination Product (Y/N)N
Initial Reporter CountrySN
PMA/510(K) Number
K211654
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 04/21/2023
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date11/10/2024
Device Catalogue NumberRED72KIT
Device Lot NumberF110681
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/01/2023
Supplement Date Received by Manufacturer03/28/2023
Initial Report FDA Received Date02/27/2023
Supplement Report FDA Received Date04/21/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured11/11/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age65 YR
Patient SexMale
Date Report Sent to FDA01/01/2005